Q. I took the antihistamine cetirizine (generic Zyrtec) for two years for allergies. When I ran out a week ago, I broke out into an itchy rash on my arms and chest. At first I thought it was a food allergy.
By the third day I could not sleep because of the itch. I began to wonder if I was experiencing a withdrawal from cetirizine due to a histamine rebound.
I looked up Zyrtec withdrawal online and was astounded to find so many others having the same experience. Does the FDA ever require new drugs be tested for more than a few months to study the effects of sudden withdrawal? Why aren’t there warnings on this drug? This is now day 7 and I’m still itching like crazy.
A. We found no mention of itching associated with withdrawal from cetirizine (Zyrtec) in the official prescribing information. That said, we have heard from many other people that stopping this drug suddenly can trigger intense itching.
The FDA rarely requires companies to study potential withdrawal difficulties unless there is already a suspicion that this might be a problem.